Alert archive / Arizona / Flash Flood Warnings in 2010
Flash Flood Warning 31, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 31, 2010, 12:53 PM MST for Pima County, Arizona. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2010, 12:53 PM MST (19:53 UTC)
- Expired
- Jul 31, 2010, 2:45 PM MST
- In force
- 112 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 30 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
741
WGUS55 KTWC 311953
FFWTWC
AZC019-312145-
/O.NEW.KTWC.FF.W.0031.100731T1953Z-100731T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1253 PM MST SAT JUL 31 2010
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 245 PM MST
* AT 1244 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE FAR EAST SIDE OF TUCSON
NEAR SAGUARO NATIONAL PARK EAST.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGUARO
NATIONAL PARK EAST
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3213 11085 3229 11080 3236 11047 3200 11046
3202 11077
$$
GL3 follow-up statements
185
WGUS75 KTWC 312027
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
127 PM MST SAT JUL 31 2010
AZC019-312145-
/O.CON.KTWC.FF.W.0031.000000T0000Z-100731T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
127 PM MST SAT JUL 31 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR EAST
CENTRAL PIMA COUNTY...
AT 122 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM PRODUCING HEAVY RAINFALL MAINLY EAST OF HOUGHTON ROAD
EXTENDING INTO THE RINCON MOUNTAINS. THIS THUNDERSTORM HAS ALREADY
PRODUCED HEAVY RAIN WITH RADAR ESTIMATES IN EXCESS OF ONE INCH NEAR
SAGUARO NATIONAL PARK EAST. THIS THUNDERSTORM IS WEAKENING BUT WILL
STILL BE CAPABLE OF PRODUCING ADDITIONAL RAINFALL UP TO ONE INCH IN
VERY LOCALIZED AREAS OF THE RINCON MOUNTAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING STREAMS AND
DRAINAGES...TANQUE VERDE WASH...PANTANO WASH...AND RINCON CREEK.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
&&
LAT...LON 3213 11085 3229 11080 3236 11047 3200 11046
3202 11077
$$
GL552
WGUS75 KTWC 312105
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST SAT JUL 31 2010
AZC019-312145-
/O.CON.KTWC.FF.W.0031.000000T0000Z-100731T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
205 PM MST SAT JUL 31 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR EAST
CENTRAL PIMA COUNTY...
AT 159 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE FAR EAST
SIDE OF TUCSON. THIS THUNDERSTORM HAS WEAKENED CONSIDERABLY AND IS
NOW ONLY RESULTING IN LIGHT TO MODERATE RAIN. HOWEVER...RAINFALL
AMOUNTS FROM THIS STORM FROM SAGUARO NATIONAL PARK EAST EXTENDING
INTO THE RINCON MOUNTAINS WERE LOCALLY IN EXCESS OF ONE INCH. THIS
IS ENOUGH RAINFALL GIVEN THE SATURATED GROUND TO RESULT IN FLASH
FLOODING IN AREA WASHES INCLUDING THE PANTANO WASH ...TANQUE VERDE
WASH AND RINCON CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS
ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3213 11085 3229 11080 3236 11047 3200 11046
3202 11077
$$
GL049
WGUS75 KTWC 312139
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
239 PM MST SAT JUL 31 2010
AZC019-312147-
/O.EXP.KTWC.FF.W.0031.000000T0000Z-100731T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
239 PM MST SAT JUL 31 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 PM MST FOR EAST CENTRAL
PIMA COUNTY...
THE THUNDERSTORM THAT HAS PRODCUED HEAVY RAINFALL ALONG THE FAR EAST
SIDE OF TUCSON INTO THE RINCON MOUNTAINS HAS WEAKENED OVER THE PAST
HOUR AND IS ONLY PRODUCING LIGHT RAIN. HOWEVER..RAINFALL AMOUNTS
WITH THIS THUNDERSTORM WERE LOCALLY IN EXCESS OF ONE INCH WITH
ELEVATED FLOWS ALONG THE PANTANO WASH...RINCON CREEK AND TANQUE
VERDE CREEK. THESE FLOWS WILL CONTINUE TO DECREASE...THUS THE FLASH
FLOOD WARNING FOR THIS AREA WILL BE ALLOWED TO EXPIRE.
LAT...LON 3213 11085 3229 11080 3236 11047 3200 11046
3202 11077
$$
GLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:32 AM MST, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 31, 9:32 AM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
932 AM MST SAT JUL 31 2010
.SYNOPSIS...A SERIES OF WEATHER DISTURBANCES ACTING ON DEEP MOISTURE
IN PLACE OVER SOUTHEAST ARIZONA WILL CONTINUE TO PRODUCE DAILY CROPS
OF THUNDERSTORMS THROUGH THIS WEEKEND. VERY HEAVY RAIN...FLOODING
AND ISOLATED MICROBURSTS WILL BE THE MAIN THREATS.
&&
.DISCUSSION...STILL LOOKING AT A VERY MOIST AIR MASS IN PLACE ACROSS
ALL OF ARIZONA...WITH PWATER VALUES RUNNING WELL ABOVE NORMAL.
SATELLITE IMAGERY WAS SHOWING A CIRCULATION CENTERED OVER SOUTHEAST
ARIZONA THIS MORNING IN ASSOCIATION WITH AN INVERTED TROUGH OVER THE
REGION. SOME LINGERING SHOWERS WITH MODERATE RAINFALL CONTINUED
ACROSS CENTRAL PIMA AND SOUTHEAST PINAL COUNTIES WITH SHOWERS
REDEVELOPING ACROSS OUR EASTERN CWA. LATEST MODELS CONTINUE TO
SUGGEST ANOTHER ACTIVE DAY FOR SHOWERS AND THUNDERSTORMS...WITH
HEAVY RAINFALL AND RUNOFF PROBLEMS BEING THE MAIN CONCERNS.
THUS...WILL KEEP THE FLASH FLOOD WATCH GOING THROUGH THIS EVENING.
DEPENDING ON HOW THINGS DEVELOP THIS AFTERNOON...MAY NEED TO EXTEND
THE WATCH FOR TONIGHT. OTHERWISE...CURRENT FORECAST LOOKED ON TRACK.
PLEASE REFER TO THE PREV DISCUSSION AND HYDROLOGY SECTIONS FOR MORE
DETAILS.
&&
.HYDROLOGY...THE INITIAL CONCERN THIS MORNING IS THE SANTA CRUZ
RIVER DOWNSTREAM OF THE CORTARO FARMS ROAD GAGE. LATEST RFC FORECAST
FOR THE SANTA CRUZ RIVER AT TRICO ROAD SHOWED THE RIVER PEAKING AT
16 FEET...WHICH IS FLOOD STAGE...AROUND 10 OR 11 AM MST THIS
MORNING. UPSTREAM OF THIS LOCATION LOOKED OKAY AS FLOWS CONTINUE TO
DECREASE AT CORTARO ROAD...CONGRESS STREET...VALENCIA ROAD AND
FARTHER UPSTREAM AT CANOA AND TUBAC. FLOWS ON THE TANQUE VERDE WASH
HAVE DIMINISHED SINCE THE FLOODING LAST NIGHT IN WHICH THE WASH
PEAKED AT 11.69 FEET AT THE GAGE NEAR TANQUE VERDE GUEST RANCH. THE
RILLITO RIVER ALSO EXPERIENCED ELEVATED FLOW LAST NIGHT BUT LEVELS
CONTINUED TO DECREASE AS WELL THIS MORNING.
THE FORECAST FOR HEAVY RAINFALL LOOKED GOOD AGAIN TODAY...WITH THE
POSSIBILITY OF SEEING INCREASED FLOWS IN SOME OF THE LARGER WASHES
LATER THIS EVENING OR EVEN TONIGHT. A FLASH FLOOD WATCH HAS BEEN
POSTED THROUGH THIS EVENING FOR ALL OF SOUTHEAST ARIZONA.
&&
.AVIATION...ISOLD TSRA. CIGS AS LOW AS 2K AGL AND VSBYS UNDER 1 MILE
WITH HEAVY RAIN ASSOCIATED WITH STRONGER STORMS. SURFACE WINDS
GENERALLY LESS THAN 12 KTS EXCEPT THUNDERSTORM OUTFLOW GUSTS TO 40
KNOTS POSSIBLE. ANOTHER ACTIVE DAY OF THUNDERSTORMS FOR TODAY AND
TONIGHT...WITH LOW CEILINGS AND RESTRICTED VISIBILITIES DUE TO HEAVY
RAINFALL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.
&&
.PREV DISCUSSION.. CONVECTION WILL BE DELAYED ACROSS MOST OF THE
AREA...ESPECIALLY FROM TUCSON WESTWARD AS THE ATMOSPHERE RECOVERS
FROM THE FLIP. NORMALLY WE WOULD BE LOOKING AT A DOWN PERIOD BUT THE
FLOW IS STRONG ENOUGH TO RESET THE ATMOSPHERE BY LATE IN THE
AFTERNOON...WITH INITIAL STRONG DEVELOPMENT ACROSS EASTERN AREAS
SPREADING WESTWARD ONCE AGAIN. EVEN IF COVERAGE IS NOT AS WIDESPREAD
AS RECENT DAYS...ANY LITTLE STORM AT ALL WILL DROP 3/4 OF AN INCH IN
20 MINUTES IN THIS ATMOSPHERE. NOT THAT TERRIBLY IMPRESSIVE ON THE
SURFACE BUT FALLING ON SATURATED GROUND AND YOU GET A FLASH FLOOD.
WITH THIS IN MIND WE HAVE A FLASH FLOOD WATCH FOR THE ENTIRE AREA
UNTIL LATE THIS EVENING.
POTENTIALLY ANOTHER BUSY PERIOD SUNDAY BEFORE WE START TO PICK UP A
WESTERLY COMPONENT TO OUR FLOW. SOUTHWESTERLY FLOW STARTS TO PUSH
ACTIVITY OUT OF WESTERN AREAS AND RECONSOLIDATING AND WEAKENING HIGH
EASTWARD SHOULD ULTIMATELY SEE A DOWNTURN IN ACTIVITY BY THE MIDDLE
OF THE WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
THIS EVENING AZZ019-029>035 (ALL OF SOUTHEAST ARIZONA).
WEATHER.GOV/TUCSONHazardous weather outlook, Jul 31, 8:53 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 853 AM MST SAT JUL 31 2010 AZZ019-029>035-010600- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 853 AM MST SAT JUL 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHEAST ARIZONA THROUGH THIS EVENING. A MOIST AIR MASS COMBINED WITH WIDESPREAD RAINFALL THE PAST COUPLE OF DAYS WILL RESULT IN THE POTENTIAL FOR FLASH FLOODING THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THE NEXT SEVERAL DAYS...WITH LOCALLY HEAVY RAINFALL THE MAIN CONCERN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 31, 11:26 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1126 AM MST SAT JUL 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM FLOOD MARANA 32.41N 111.17W
07/31/2010 PIMA AZ LAW ENFORCEMENT
SANTA CRUZ RIVER NEAR TRICO ROAD IS TOPPING ITS BANKS.
&&
GLThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:02 PM MST | Areal Flood Advisory | TWC | Cochise | 54 min |
| Jul 30, 6:52 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 113 min |
| Jul 30, 8:09 PM MST | Flash Flood Warning | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Jul 30, 8:45 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 30, 9:48 PM MST | Areal Flood Warning | TWC | Pima | 6 hr |
| Jul 30, 10:01 PM MST | Flash Flood Warning | TWC | Cochise, Pima, Pinal, Santa Cruz | 3 hr |
| Jul 30, 10:29 PM MST | Flash Flood Watch | TWC | 25 hr | |
| Jul 30, 11:52 PM MST | Areal Flood Advisory | TWC | Pima | 83 min |
| Jul 31, 12:24 AM MST | Areal Flood Warning | TWC | Pima | 5 hr |
| Jul 31, 12:56 AM MST | Areal Flood Advisory | TWC | Pima, Pinal, Santa Cruz | 6 hr |
| Jul 31, 1:20 AM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 31, 4:20 AM MST | River Flood Warning | TWC | Pima, Pinal | 4 hr |
| Jul 31, 4:57 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 31, 7:53 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 112 min |
| Jul 31, 8:42 AM MST | River Flood Warning | TWC | Pima, Pinal | 6 hr |
| Jul 31, 2:31 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 119 min |
Nearby
Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.